Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 16, NWS Huntsville, AL

July 3, 20124 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jul 3, 2012, 12:59 PM CDT for 4 counties in Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2012, 12:59 PM CDT (17:59 UTC)
Expired
Jul 3, 2012, 8:00 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WWUS84 KHUN 031759
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT TUE JUL 3 2012

ALZ001>004-040100-
/O.NEW.KHUN.FW.W.0016.120703T1759Z-120704T0100Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-
1259 PM CDT TUE JUL 3 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR NORTHWEST ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...AND 
  LAWRENCE COUNTIES. 

* TIMING: UNTIL 8 PM CDT THIS EVENING. 

* WIND: SUSTAINED SOUTHWESTERLY WINDS AROUND 10 MPH WITH GUSTS UP TO
  20 MPH

* RELATIVE HUMIDITY: VALUES WILL RANGE BETWEEN 20 AND 30 PERCENT THROUGH
  8 PM CDT THIS EVENING

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS NORTHWEST
  ALABAMA...CONCURRENT WITH DRY CONDITIONS ALREADY IN PLACE...WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

12
1 follow-up statement
883 
WWUS84 KHUN 040107
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 PM CDT TUE JUL 3 2012

ALZ001>004-040215-
/O.EXP.KHUN.FW.W.0016.000000T0000Z-120704T0100Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-
807 PM CDT TUE JUL 3 2012

...RED FLAG WARNING HAS EXPIRED FOR NORTHWEST ALABAMA...

SINCE SUNSET...WINDS HAVE SLACKENED ACROSS NORTH ALABAMA AND
RELATIVE HUMIDITY VALUES HAVE RISEN BACK ABOVE 30 PERCENT. THESE
VALUES WILL CONTINUE TO INCREASE THROUGH THE EVENING AND REDUCE FIRE
WEATHER CONCERNS ACROSS THE AREA. THEREFORE...THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jul 3, 12:55 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 3, 12:55 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT TUE JUL 3 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1032 AM CDT TUE JUL 3 2012/
TEMPERATURES ACROSS THE TENNESSEE VALLEY THIS MORNING ARE CURRENTLY
IN THE UPPER 80S TO LOWER 90S...WHICH IS AROUND 5-10 DEGREES ON
AVERAGE HIGHER THAN THIS TIME YESTERDAY. THE DIFFERENCE THIS MORNING
IS THAT WITHOUT RESIDUAL CLOUD COVER FROM EARLY-MORNING CONVECTION...
MOSTLY CLEAR SKIES AND AMPLE INSOLATION HAVE WARMED TEMPERATURES AT A
MUCH FASTER RATE.

CU DEVELOPMENT IS UNDERWAY JUST NORTH OF THE CWA BORDER IN SRN MIDDLE
TN. OVER WEST TN/NE AR...CONVECTION IS ONGOING IN RESPONSE TO A WEAK
DISTURBANCE DIVING SOUTHWARD FROM THE OH RIVER VALLEY. WHETHER THIS
FEATURE PROVIDES FOCUS FOR SHOWERS/STORMS THIS AFTN...OR WHETHER
ACTIVITY IS MORE TERRAIN-INFLUENCED OVER NERN AL AND SRN MIDDLE TN IS
BEING CLOSELY MONITORED.

REGARDING THE PUBLIC FORECAST GRIDS...HOURLY TEMPS ARE ON TRACK TO
REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. MINOR TWEAKS WERE MADE
TO CLOUD COVER FOR TODAY TO FOLLOW CURRENT TRENDS. OTHERWISE...NO
OTHER CHANGES WERE NECESSARY.

WILL FRESHEN WORDING IN ZONES AND RESEND THEM SHORTLY.

12

&&

.AVIATION...
FOR 18Z TAFS...
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON...LINGERING INTO THE EARLY EVENING
HOURS. GIVEN UNCERTAINTY OF ACTIVITY DIRECTLY AFFECTING EITHER KHSV
OR KMSL...HAVE INCLUDED VCTS/CB PREVAILING CONDITIONS THRU THIS
EVENING. GUSTY SOUTHWEST WINDS (UP TO 20KTS) WILL SUBSIDE AFTER
SUNSET. CALM WEATHER IS THEREFORE EXPECTED OVERNIGHT...WITH HAZY
CONDITIONS POSSIBLE AROUND SUNRISE (~5SM). ISOLATED TO SCATTERED
SHOWERS AND STORMS WILL DEVELOP AGAIN NEAR THE END OF THE TAF PERIOD
WEDNESDAY.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 3, 12:58 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE JUL 3 2012

ALZ001>010-016-TNZ076-096-097-040300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1258 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY EAST OF INTERSTATE 65. A FEW STORMS MAY BE
STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THE
WEEKEND...MAINLY IN THE AFTERNOON AND EVENING. A FEW STORMS MAY BE
STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.